Patient Comments: Ascites - Cause

Question:What was the cause of the ascites you experienced?

Comment from: peter love, 65-74 Male (Patient) Published: March 17

I had a heart attack, resulting from stress. I am taking water pills and spironolactone plus a heart pill. I have to be drained about every 4 weeks as the pills cannot keep up with the ascites. The first time we took 10 kg of water, and I could go home after the procedure but now we get 15 to 20 kg in a hospital and it's not enough.

Comment from: Mudduck10, 45-54 Female (Patient) Published: December 10

My ascites was due to ovarian cancer, early stage, thank goodness. I was one of the lucky ones, but it was only discovered because of a diagnosis of endometrial cancer as well.

Comment from: Ascites in RVD, 35-44 Male (Patient) Published: December 30

I was diagnosed with what the doctor is calling severe ascites in RVD (regulatory volume decrease). I have to go to hospital at least 3 times in a month to have at least 2-4 liters removed from my abdomen. The x-ray shows the enlargement of the heart shadow which is a sign of heart failure (causing ascites). I have been experiencing this condition for the past 12 months since I was put on HAART (highly active antiretroviral therapy) and TB (tuberculosis) treatment simultaneously. I am not too sure of the cause of enlarged heart shadow as I am not alcoholic. This condition is disturbing me a lot causing a lot of tiredness and breathlessness over very small activities. I am always on Lasix, spironolactone and digoxin. I am not sure if this will help because I am now not active despite being a bread winner in the family.

Comment from: Monk, 55-64 Female (Caregiver) Published: January 03

My wife aged 55, has pelvic ascites. Physicians have done many tests to know the cause, but without result. For 6 years, she has had ascites, and doctors have found nothing. But now she is finding it painful and is suffering, and I don't know what I can do for her.

Comment from: amused 55, 55-64 Male (Caregiver) Published: November 07

My husband has developed ascites due to hepatitis C, he has never been a big drinker or had any blood transfusions that we are aware of. We believe he contracted his hepatitis while serving in the Air Force. (Although the air force doesn't agree with that analogy.) In the past three weeks he has had 6.1 liters of fluid removed, then 7.7 liters of fluid and last week another 5.5 liters and will have to go again by the end of this week. He has a different genotype of hepatitis C so although he has been through interferon and ribavirin treatments twice it did little more than lower his viral count. He has been so sick and has little to no energy. He tells me all the time that his is in a great deal of pain.

Comment from: yasagi, 55-64 Male (Patient) Published: September 24

I have had bleeding after food, wonder if gastritis can cause it.

Comment from: 55-64 Female (Caregiver) Published: June 05

Frequent but poor urination and abdominal tuberculosis caused my ascites.

Comment from: MJ, 55-64 Male (Caregiver) Published: April 25

My brother was an alcoholic with severe kidney damage and ascites. He died a week ago, and the death certificate lists cirrhosis and ascites as the cause of death. He experienced vomiting and diarrhea for about a day and a half before passing on. I do not think he followed closely the dietary restrictions he needed to follow, and he refused to go to the hospital for his symptoms. He ended up dying at home, traumatizing my 88-year-old mother with whom he lived. I guess I will always wonder what kind of pain he experienced as he died.

Comment from: Jimbo, 55-64 Male (Patient) Published: August 13

My ascites developed after a bone marrow transplant. It is unknown why this occurred as I am Not a drinker and have perfect liver and kidney function and the heart is strong and without problems. A *Denver Shunt* was implanted and it has worked wonderfully. I have had to return for fluid removal just once, as before I was in every 2-3 weeks. I lead a normal life but the shunt does appear as a large lump on my right lower rib cage.

Patient Comments

Viewers share their comments

Ascites - Risks and Causes Question: What were your risks for developing ascites?
Ascites - Symptoms Question: What were the symptoms associated with ascites in you, a friend, or relative?
Ascites - Diagnosis Question: What kinds of tests or exams led to a diagnosis of ascites?
Ascites - Treatment Question: What kinds of treatment did you or a relative receive for ascites?
Ascites - Experience Question: Please describe your experience with ascites.

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.